Virginia, 2013

Heat in Virginia, July 18, 2013

July 18, 2013 · NWS LWX · 10 events in 10 counties and zones

High pressure was located over much of the eastern United States and light southerly flow persisted all week which led to above normal temperatures and dew points in the mid 70s.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

High pressure was located over much of the eastern United States and light southerly flow persisted all week which led to above normal temperatures and dew points in the mid 70s.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jul 18, 9:45 AM EST, 2 hours 11 minutes earlier.

Area forecast discussion, Jul 18, 9:45 AM EST, 2 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1045 AM EDT THU JUL 18 2013

.SYNOPSIS...
HIGH PRESSURE CENTERED OVER THE MIDWEST WILL PERSIST ACROSS THE
EASTERN HALF OF THE COUNTRY THROUGH TONIGHT BEFORE WEAKENING AND
DRIFTING SOUTH FRIDAY. A COLD FRONT WILL APPROACH THE AREA SATURDAY
BEFORE PASSING THROUGH SUNDAY...BRINGING CHANCES FOR STRONG
THUNDERSTORMS. COOLER AND LESS HUMID CONDITIONS ARE EXPECTED BEHIND
THE BOUNDARY EARLY NEXT WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...

PRVS FCST LOOKS ON TRACK - MU90S XPCTD TDA IN MANY LOCATIONS.
DOWNTOWN BALT ALREADY RECORDING A HEAT INDEX VALUE OF 101..HEAT
ADVSRY FOR THE METRO AREA LOOKS GOOD. WE'LL CONT TO MONITOR AND
XPAND WWD IF NEEDED.

CNVCTV THREAT IN A NUTSHELL - TONS OF CAPE BUT NO SHEAR. AM
CONTEMPLATING RMVG THE POPS E OF THE MTNS FOR THE AFTN.

PRVS DSCN..

ANY CONVECTION WILL DISSIPATE OVERNIGHT...BUT IT WILL REMAIN WARM
AND QUITE HUMID. MIN TEMPS WILL RANGE FROM THE 60S IN THE
ALLEGHENY HIGHLANDS TO THE MIDDLE 70S ACROSS MOST AREAS EAST OF
THE BLUE RIDGE MOUNTAINS. MIN TEMPS WILL HOLD IN THE LOWER AND
MIDDLE 80S FOR DOWNTOWN WASHINGTON AND BALTIMORE...PROVIDING
LITTLE RELIEF FROM THE HOT AND HUMID CONDITIONS EXPECTED TODAY.
PATCHY FOG IS EXPECTED IN THE SHEN VLLY AND ERN W.V. OVERNIGHT.

&&

.SHORT TERM /FRIDAY THROUGH FRIDAY NIGHT/...
THE UPPER RIDGE WEAKENS OVER THE MID-ATLANTIC AS LOW PRESSURE
STRENGTHENS OVER THE HUDSON BAY. MAV GUIDANCE KEEPS DEW POINTS IN
THE LOW TO MID 70S WITH DAYTIME HIGH TEMPERATURES CONTINUING IN THE
MID TO UPPER 90S. THUS HI HEAT INDICES WILL ONCE AGAIN BE AN ISSUE
FRIDAY. ISOLATED AFTERNOON THUNDERSTORMS ARE POSSIBLE. THERE IS NO
DISTINCT FORCING...SO ANY STORMS WOULD RESULT FROM LOCAL
CIRCULATIONS OR BOUNDARIES.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
STRONGER 500MB HEIGHT FALLS RESULT OVER THE REGION AS THE FLOW
STRENGTHENS AND AMPLIFIES TOWARD THE GREAT LAKE STATES SATURDAY. A
COLD FRONT IS FORECAST TO INTO THE ST. LAWRENCE VALLEY. INSTABILITY
WILL INCREASE AHEAD OF THE FRONT AND STRONG THUNDERSTORMS WILL BE
POSSIBLE IN NORTHERN MARYLAND SATURDAY. THE SURFACE TROF COULD FOCUS
THUNDERSTORMS IN THE HOT AND UNSTABLE AIR MASS JUST ABOUT ANYWHERE.
THE STORM PREDICTION CENTER HIGHLIGHTS THE RISK OF SEVERE STORMS IN
THE NORTH. THE GFS SLOWLY DROPS THE FRONT TOWARD NORTHERN MARYLAND
THROUGH SUNDAY THEN HAS COOLER TEMPERATURES IN A NW FLOW. IT IS
ALWAYS POSSIBLE THE FRONT WILL STALL AS A BROAD TROF CONTINUES OVER
THE REGION. THIS MEANS THERE IS SOME UNCERTAINTY IN THE LONGER RANGE
FORECAST...SO NO CHANGES HAVE BEEN MADE. THE CURRENT FORECAST TRENDS
TOWARD THE GFS SOLUTION WITH SOME COOLING AND DRYING IN MORE STABLE
AIR BY MONDAY.

&&

.AVIATION /15Z THURSDAY THROUGH MONDAY/...

ISOLD THUNDERSTORMS IN THE FCST LATE THIS AFTERNOON INTO THIS
EVENING. THUNDERSTORMS WILL BE CAPABLE OF PRODUCING GUSTY WINDS
AND LOCALLY HEAVY RAINFALL.

HIGH PRESSURE WILL BE IN CONTROL THROUGH FRIDAY...WITH SOME MVFR
VSBYS IN EARLY MORNING FOG AT MRB/CHO/IAD EACH MORNING. THERE IS A
CHANCE OF AFTERNOON/EVENING TSTMS SATURDAY AHEAD OF AN APPROACH COLD
FRONT AND SURFACE TROUGH...WITH BRIEF IFR CIGS/VSBYS IN ANY TSTMS.
FRONT PUSHES THROUGH ON SUNDAY...BRINGING LOWER HUMIDITY AND VFR
CONDITIONS.

&&

.MARINE...
WIND SPEEDS WILL REMAIN BELOW SCA CRITERIA. A FEW THUNDERSTORMS
ARE POSSIBLE LATE THIS AFTERNOON AND EVENING.

WINDS WILL GENERALLY REMAIN BELOW SCA LEVELS THROUGH SAT MORNING
BUT GUSTS COULD APPROACH SCA LEVELS ON THE LOWER PORTION OF THE MD
CHES BAY ON SAT AFTERNOON INTO SAT EVENING. BETTER CHANCE OF
SHOWERS AND TSTMS ACROSS THE WATERS ON SAT INTO SAT NIGHT. SOME
LINGERING SHOWERS SUNDAY MORNING.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...HEAT ADVISORY UNTIL 7 PM EDT THIS EVENING FOR DCZ001.
MD...HEAT ADVISORY UNTIL 7 PM EDT THIS EVENING FOR MDZ006-007-
     009>011-013-014-016>018.
VA...HEAT ADVISORY UNTIL 7 PM EDT THIS EVENING FOR VAZ052>057.
WV...NONE.
MARINE...NONE.

&&

UPDATE...WOODY!
PRVS...BJL/SDG
Hazardous weather outlook, Jul 18, 7:52 AM EST, 4 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
852 AM EDT THU JUL 18 2013

ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
191000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
852 AM EDT THU JUL 18 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...TODAY AND TONIGHT

A HEAT ADVISORY IS IN EFFECT FOR THE OUTLOOK AREA FROM NOON UNTIL
7 PM THIS EVENING. HEAT INDICES WILL BE AROUND 105 DEGREES.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

HEAT INDICES ARE EXPECTED TO EXCEED 100 DEGREES FRIDAY AFTERNOON
AND EARLY EVENING. HEAT ADVISORIES MAY BE REQUIRED FOR PORTIONS
OF THE OUTLOOK AREA.

A SMALL CRAFT ADVISORY MAY BE NEEDED FOR PORTIONS OF THE WATERS
FRIDAY NIGHT AND SATURDAY.

A COLD FRONT IS EXPECTED TO APPROACH THE AREA SATURDAY AND
SUNDAY...BRINGING THE THREAT OF SEVERE THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504-
WVZ050>053-055-501>506-191000-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA-
ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON-
ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
WESTERN PENDLETON-EASTERN PENDLETON-
852 AM EDT THU JUL 18 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...TODAY AND TONIGHT

HEAT INDICES ARE EXPECTED TO EXCEED 100 DEGREES THIS AFTERNOON AND
EARLY EVENING...ESPECIALLY IN THE VALLEYS AND FOR LOCATIONS EAST
OF THE BLUE RIDGE MOUNTAINS. A HEAT ADVISORY IS IN EFFECT FROM
NOON UNTIL 7 PM FOR PORTIONS OF THE VIRGINIA PIEDMONT AS WELL AS
THE NORTHERN AND WESTERN SUBURBS OF WASHINGTON AND BALTIMORE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

HEAT INDICES ARE EXPECTED TO EXCEED 100 DEGREES FRIDAY
AFTERNOON AND EARLY EVENING...ESPECIALLY IN THE VALLEYS AND FOR
LOCATIONS EAST OF THE BLUE RIDGE MOUNTAINS. A HEAT ADVISORY MAY BE
NEEDED FOR PORTIONS OF THE OUTLOOK AREA...ESPECIALLY EAST OF THE
BLUE RIDGE MOUNTAINS.

A COLD FRONT MAY APPROACH THE AREA SATURDAY AND SUNDAY...BRINGING
THE THREAT OF SEVERE THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

10 heat. Local standard time, as filed.

Heat, Prince William

When
July 18, 11:56 AM EST to 5:30 PM EST
Where
Prince William forecast zone
Reported by
AWOS

Heat indices were around 105 to 107 degrees at Quantico.

Heat, Stafford

When
July 18, 11:56 AM EST to 5:30 PM EST
Where
Stafford forecast zone
Reported by
AWOS
Coordinates
38.421, -77.457 (the zone’s center; the record gives no point)

Heat indices were around 105 to 107 degrees at Quantico.

Heat, Spotsylvania

When
July 18, 11:56 AM EST to 5:30 PM EST
Where
Spotsylvania forecast zone
Reported by
AWOS
Coordinates
38.244, -77.558 (the zone’s center; the record gives no point)

Heat indices were around 105 to 107 degrees at Quantico.

Heat, King George

When
July 18, 11:56 AM EST to 5:30 PM EST
Where
King George forecast zone
Reported by
AWOS
Coordinates
38.274, -77.156 (the zone’s center; the record gives no point)

Heat indices were around 105 to 107 degrees at Quantico.

Heat, Fairfax

When
July 18, 12:52 PM EST to 6:30 PM EST
Where
Fairfax forecast zone
Reported by
ASOS
Coordinates
38.841, -77.291 (the zone’s center; the record gives no point)

Heat indices were around 105 to 107 degrees at Reagan National and Dulles International.

Heat, Arlington

When
July 18, 12:52 PM EST to 6:30 PM EST
Where
Arlington forecast zone
Reported by
ASOS
Coordinates
38.855, -77.106 (the zone’s center; the record gives no point)

Heat indices were around 105 to 107 degrees at Reagan National.

Heat, Loudoun

When
July 18, 12:52 PM EST to 5:30 PM EST
Where
Loudoun forecast zone
Reported by
ASOS

Heat indices were around 105 degrees at Dulles International.

Heat, Southern Fauquier

When
July 18, 12:55 PM EST to 5:30 PM EST
Where
Southern Fauquier forecast zone
Reported by
AWOS
Coordinates
38.739, -77.809 (the zone’s center; the record gives no point)

Heat indices were around 105 degrees at Warrenton Airport.

Heat, Culpeper

When
July 18, 12:55 PM EST to 5:30 PM EST
Where
Culpeper forecast zone
Reported by
AWOS
Coordinates
38.486, -77.956 (the zone’s center; the record gives no point)

Heat indices were around 105 degrees at Culpeper.

Heat, Orange

When
July 18, 12:55 PM EST to 5:30 PM EST
Where
Orange forecast zone
Reported by
AWOS
Coordinates
38.246, -78.013 (the zone’s center; the record gives no point)

Heat indices were around 105 to 107 degrees at Orange Airport.

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2013Every state in 2013This day in weather historyWarnings in Virginia, July 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 467895, 467898, 467900, 467902, 467896, 467897, 467963, 467958, 467960, 467961.